Alert archive / New York / Freeze Watches in 2021

Freeze Watch 5, NWS New York, NY

November 1, 2021Passaic County, New Jersey; Orange County, Putnam County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this freeze watch at Nov 1, 2021, 3:19 PM EDT for Passaic County, New Jersey; Orange County, Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Nov 3, 2021, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 1, 2021, 3:19 PM EDT (19:19 UTC)
In effect from
Nov 3, 2021, 12:00 AM EDT
Expired
Nov 2, 2021, 3:41 AM EDT
In force
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Passaic County, NJ, Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS71 KOKX 011919 
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
319 PM EDT Mon Nov 1 2021

CTZ005-NJZ002-NYZ067-068-020900-
/O.NEW.KOKX.FZ.A.0005.211103T0400Z-211103T1200Z/
Northern Fairfield-Western Passaic-Orange-Putnam-
319 PM EDT Mon Nov 1 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield County. In New York, Orange and Putnam 
  Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Additional freezing temperatures are 
  likely again Wednesday night into early Thursday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
390 
WWUS71 KOKX 020741
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
341 AM EDT Tue Nov 2 2021

CTZ005-NJZ002-NYZ067-068-031200-
/O.UPG.KOKX.FZ.A.0005.211103T0400Z-211103T1200Z/
/O.NEW.KOKX.FZ.W.0005.211103T0400Z-211103T1200Z/
Northern Fairfield-Western Passaic-Orange-Putnam-
341 AM EDT Tue Nov 2 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield County. In New York, Orange and Putnam 
  Counties.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...There is potential for a hard freeze 
  (temperatures 28 degrees or below) Wednesday Night into early 
  Thursday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ006>008-NJZ004-103-105>108-NYZ069-070-031200-
/O.NEW.KOKX.FR.Y.0001.211103T0600Z-211103T1200Z/
Northern New Haven-Northern Middlesex-Northern New London-
Eastern Passaic-Western Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
341 AM EDT Tue Nov 2 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...There is potential for widespread freeze
  conditions across interior southern Connecticut, with frost and
  local freeze conditions for the rest of the area, Wednesday
  Night into early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Nov 1, 1:22 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 1, 1:22 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
122 PM EDT Mon Nov 1 2021

.SYNOPSIS...
High pressure builds to the south of the region through Tuesday
night. A weak cold front passes through the region Tuesday
evening, with another following Wednesday afternoon. High
pressure dominates Thursday. A coastal low pressure system may
affect the region Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front has passed offshore with gusty NW winds and clear
skies in its wake. Highs look to top out in the upper 50s to
lower 60s, a tad warmer in spots with this update.

Near zonal upper flow today as deep closed low lifts NE across
eastern Canada. Shortwave energy lifting across the Northeast
sent a cold front through the area earlier. Additional shortwave
energy digging on the backside of the trough, will amplify this
trough into the Great Lakes tonight. Canadian high pressure
builds to the south of the region today into tonight in wake of
the cold frontal passage. Meanwhile broad low pressure continues
to lift north through Quebec.

The result will be a deep westerly flow across the region,
producing a dry, seasonably cool, and mostly sunny day. Deep
mixing and a downslope W/NW flow will also produce gusts 20 to
25 mph.

High pressure will have weakening winds across the region
tonight, but at the same time high and mid clouds will begin
streaming into the region ahead of the amplifying longwave
trough. This will likely inhibit ideal radiational cooling
conds, but temps across interior and pine barrens of LI could
be able to drop into the mid 30s, promoting some patchy frost
formation. Otherwise temps in the lower to mid 40s for
city/coast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Broad upper trough continues to expand SE into the NE US as a
series of weak shortwaves round the base of the trough, while
the backside of this longwave trough amplifies down into
Mississippi River Valley through midweek as a potent shortwave
dives down. A fast split upper level flow will exist across the
region between northern and southern stream, which will send a
series of weak disturbances through the NE US and Mid Atlantic
region through mid week.

At the surface, this will manifest as a weak cold front
approaching on Tuesday and crossing Tuesday Eve, while a weak
southern wave moves through the Mid Atlantic. Region is
generally in between weak forcing streams, with limited
moisture generally shunted just to the south and east of region
with the southern wave. So primarily, considerable cloud cover
on Tuesday ahead of the front, with a chance of light rain
showers shower relegated to far SE areas of the Tri-State Tue
aft/eve.

Reinforcing caa for the region Tuesday Night into Wed Night in
wake of this front and a subsequent weak front/trough Wed aft,
with Canadian high pressure gradually building in. Highs on Tue
and Wed will be several degrees below seasonable and trending
downward, with high generally in the mid 50s on Tue and lower
50s on Wed for the coast, and lower 50s on Tue and upper 40s on
Wed for the interior. Generally light winds and clearing skies
late Tues Night and clear skies Wed Night should allow for
strong radiational cooling conds away from urban centers, and
coldest temps of the fall season so far. Widespread temps in the
lower 30s for Tue Night and upper 20s Wed Night across the
interior of NE NJ, Lower Hud and S CT bringing potential for
first freeze and then hard freeze. Similar conds for pine
barrens of LI. Note: NWS NY frost/freeze program ends for these
interior area on November 4th (2 weeks after average first
freeze).

For the coastal plain, temps in the mid to upper 30s likely Tue
Night, and lower to mid 30s for Wed Night, outside of NYC/NJ
metro. This will bring likelihood for first widespread frost Wed
Night, and potential for localized freeze. Some patchy frost
possible Tuesday Night for coastal plain depending on how
quickly clouds clear and winds decouple.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term appears fairly benign as compared to recently with
much of the forecast period likely remaining dry. High pressure
dominates the area for Thursday with temperatures 5 to 10 degrees
below average as highs will only be in the upper 40s and low 50s.

Models are fairly consistent with developing a coastal low pressure
system off of the Mid-Atlantic coast, but vary significantly in
model-to-model and run-to-run regarding the intensity, size,
placement, and timing of the potential low pressure. The 00Z cycle
of models have shifted the low further south and east which would
result in an overall dry forecast through the weekend. However, with
a good degree of uncertainty and expected shifts in the track and
intensity, opted to leave in slight chance and low-end chance PoPs
during the Friday through Sunday timeframe.

Otherwise, temperatures will be generally below average with highs
each day in the upper 40s to low 50s through Saturday. Highs bump up
slightly into the middle 50s Sunday and Monday. Lows will be in the
upper 30s and 40s through the entire period with Interior locations
being the colder spots.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High pressure will build in from the west through tonight. A
reinforcing cold front will pass through the region on Tuesday.

VFR thru the TAF period however ceilings are expected to lower
to 3-4k FT for a few hours Tue after 15z. W/WNW winds 280-320
true through this evening generally near 15 kt. Gusts to 25 kt
possible through early evening. Winds decrease after 22Z
becoming light tonight.

W winds 10-15 kt with a few gusts to near 20kt by midday.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments are expected through the TAF period.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday-Thursday...VFR. Generally W/NW flow.
.Friday...Mainly VFR. Chance of MVFR in rain.
.Saturday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA remains on the ocean waters through this afternoon. Gusts
up to 25 kt will gradually subside this afternoon, with 4-6 ft
seas on the ocean also slowly subsiding below SCA this afternoon
as S and E swells gradually subside in offshore flow.
Occasional gusts to 25kt on E LIS this morning as well.

Sub-advisory conditions then expected through midweek with a
relatively weak pressure gradient as a series of weak cold
front/troughs move through the waters.

A potential coastal low approaching from the south may result
in elevated seas and marginally gusty winds Friday night and
into Saturday which may result in SCA conditions on the
oceans.

&&

.HYDROLOGY...
No hydrologic impacts expected through Sunday.

&&

.TIDES/COASTAL FLOODING...
An approaching Spring tide will have astronomical tides running
as little as a few tenths below minor flood thresholds for our
most vulnerable coastal communities mid to late week. Cant rule
out some localized and brief minor coastal flooding in these
spots with the Wed morning high tide, but perhaps better
potential with Thu and Fri morning high tides dependent on
development of offshore low pressure.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.

&&

SYNOPSIS...NV/MW
NEAR TERM...NV/DW
SHORT TERM...NV
LONG TERM...MW
AVIATION...IRD
MARINE...NV/MW
HYDROLOGY...NV/MW
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Nov 1, 4:03 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 AM EDT Mon Nov 1 2021

CTZ009>011-NJZ004-006-103>108-NYZ071>075-078-080-176>179-020815-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
403 AM EDT Mon Nov 1 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-020815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 AM EDT Mon Nov 1 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-NJZ002-NYZ067>070-020815-
Northern Fairfield-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-
403 AM EDT Mon Nov 1 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is potential for freezing temps Tuesday Night into early Wed
AM and a hard freeze Wednesday Night into early Thursday AM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-012-NYZ079-081-020815-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New London-Northeast Suffolk-Southeast Suffolk-
403 AM EDT Mon Nov 1 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is potential for freezing temps Wednesday Night into early
Thursday AM, with a hard freeze across interior southern CT and pine
barrens of LI.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Freeze Watches in New York, 2021Freeze Watches in New Jersey, 2021Freeze Watches in Connecticut, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.